Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 10, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2012, 3:40 PM MST for Coconino County, Arizona. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2012, 3:40 PM MST (22:40 UTC)
- Expired
- Jul 16, 2012, 4:15 PM MST
- In force
- 35 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 145 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 4:10 PM MST | HAIL 1.75 | Cameron, AZ | AT CAMERON TRADING POST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
822 WUUS55 KFGZ 162240 SVRFGZ AZC005-162315- /O.NEW.KFGZ.SV.W.0010.120716T2240Z-120716T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 340 PM MST MON JUL 16 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 415 PM MST OR 515 MDT * AT 337 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF MILEPOST 290 ON SR 64...OR 22 MILES SOUTHEAST OF DESERT VIEW AT GRAND CANYON...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILEPOST 290 ON SR 64 BY 355 PM MST OR 455 MDT... CAMERON AND MILEPOST 295 ON SR 64 BY 410 PM MST OR 510 MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3597 11143 3578 11134 3576 11162 3582 11165 TIME...MOT...LOC 2239Z 246DEG 13KT 3580 11156 $$ DB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:18 PM MST, 22 minutes earlier.
Area forecast discussion, Jul 16, 3:18 PM MST, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 318 PM MST MON JUL 16 2012 .SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING ACROSS NORTHERN ARIZONA. A FEW STORMS MAY BECOME STRONG PRODUCING HEAVY RAIN AND POSSIBLY HAIL. DRIER SOUTHWEST FLOW WILL DECREASE THUNDERSTORM ACTIVITY TUESDAY THROUGH THURSDAY...WITH MOISTURE EXPECTED TO INCREASE AGAIN BY THE END OF THE WEEK. && .DISCUSSION...THE TROUGH POSITIONED OVER SOUTHERN CA TODAY HAS BROUGHT ENHANCED SOUTHWEST FLOW ACROSS NORTHWESTERN AZ. COMBINED WITH THE MOISTURE AND INSTABILITY ALREADY IN PLACE...THIS HAS LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. COVERAGE OF STORMS THIS AFTERNOON IS LESS THAN PREVIOUS DAYS LIKELY DUE TO SOME DRIER AIR ALOFT PUSHING INTO CENTRAL AZ. HOWEVER...UPPER LEVEL SPEED MAX ACROSS NORTHWEST AZ IS ENHANCING 0-6 KM WIND SHEAR AND POSSIBLY AIDING IN SOME WEAK LIFT HELPING SOME OF THESE STORMS TO BE LONGER LIVED WITH STRONG UPDRAFTS. SCATTERED STORMS WILL CONTINUE THIS EVENING AND MOVE OFF THE HIGHER TERRAIN INTO LOWER ELEVATION AREAS...PARTICULARLY THE LITTLE CO RIVER VALLEY. THE MAIN THREAT WILL BE HEAVY RAIN AND LOCALIZED FLOODING BUT SEVERE HAIL CANNOT BE RULED OUT WITH A FEW OF THE STORMS. BY TUESDAY THE DRIER SOUTHWEST FLOW BEGINS TO OVERSPREAD THE AREA BEGINNING A DOWNWARD TREND IN AFTERNOON CONVECTION THROUGH MID WEEK. BELIEVE MODELS MAY BE DRYING US OUT TOO QUICKLY TUESDAY SO HAVE KEPT SCATTERED STORMS IN THE FORECAST FROM THE MOGOLLON RIM EAST...BUT BY WEDNESDAY THUNDERSTORM CHANCES WILL BE MOSTLY CONFINED TO THE WHITE MOUNTAINS. TEMPERATURES DURING THIS PERIOD WILL WARM TO MORE NORMAL READINGS FOR MID JULY. MOISTURE LOOKS TO RETURN BY THE END OF THE WEEK...MAYBE AS EARLY AS THURSDAY AS HIGH PRESSURE RE-ESTABLISHES OVER THE CENTRAL CONUS AND MOIST SOUTH/SOUTHEAST FLOW RETURNS. THIS WILL BRING THE RETURN OF A MODERATE MONSOON PATTERN WITH SCATTERED THUNDERSTORMS EACH DAY THROUGH THE WEEKEND. && .AVIATION...FOR THE 00Z PACKAGE...SCT SHRA/TSRA WITH ISOLD +TSRA WILL CONTINUE THIS EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED IFR CONDITIONS. A DECREASE IN THUNDERSTORM ACTIVITY IS EXPECTED AFTER 05Z. SHRA/TSRA WILL DEVELOP AGAIN AFTER 18Z TUESDAY...MAINLY KPAN-KFLG-K0V7 EASTWARD. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING BEFORE DECREASING OVERNIGHT. DRIER SOUTHWEST FLOW WILL AFFECT NORTHERN AZ TUESDAY AND WEDNESDAY BRINGING A DECREASE IN THUNDERSTORM ACTIVITY...ESPECIALLY IN WESTERN AZ... AS WELL AS LOWER RELATIVE HUMIDITIES...AND INCREASING HIGH TEMPERATURES. THURSDAY THROUGH SATURDAY...RELATIVELY DRY CONDITIONS WILL CONTINUE THURSDAY...THEN INCREASING MOISTURE IS EXPECTED FRIDAY AND SATURDAY. INCREASING CHANCES OF THUNDERSTORMS WILL TAKE PLACE THROUGH THE PERIOD...WITH HIGH TEMPERATURES REMAINING NEAR NORMAL AND AFTERNOON MINIMUM RELATIVE HUMIDITIES INCREASING FROM 15 TO 25 PERCENT THURSDAY TO 20 TO 40 PERCENT BY SATURDAY. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........MCS AVIATION.......DJO FIRE WEATHER...DJO FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 16, 3:25 PM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 325 PM MST MON JUL 16 2012 AZZ004>018-037>040-170730- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 325 PM MST MON JUL 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE AIR MASS WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND THIS EVENING. SOME OF THE STRONGER THUNDERSTORMS MAY PRODUCE EXCESSIVE RAINFALL RESULTING IN LOCALIZED FLASH FLOODING. ADDITIONAL THREATS INCLUDE LIGHTNING...STRONG GUSTY WINDS...AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:01 PM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 119 min |
| Jul 15, 5:35 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Jul 15, 5:43 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 20 min |
| Jul 15, 5:58 PM MST | Flash Flood Warning | FGZ | Navajo | 51 min |
| Jul 15, 6:07 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 23 min |
| Jul 15, 6:29 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 16 min |
| Jul 15, 9:46 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 14 min |
| Jul 15, 10:29 PM MST | Areal Flood Advisory | FGZ | Coconino | 90 min |
| Jul 15, 11:29 PM MST | Areal Flood Advisory | FGZ | Coconino, Gila, Yavapai | 2 hr |
| Jul 16, 12:30 AM MST | Areal Flood Advisory | FGZ | Yavapai | 87 min |
| Jul 16, 12:51 AM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 54 min |
| Jul 16, 11:52 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 23 min |
| Jul 16, 1:31 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 29 min |
| Jul 16, 1:39 PM MST | Tornado Warning | FGZ | Coconino | 36 min |
| Jul 16, 2:15 PM MST | Tornado Warning | FGZ | Coconino | 16 min |
| Jul 16, 3:49 PM MST | Tornado Warning | FGZ | Coconino | 26 min |
| Jul 16, 4:14 PM MST | Tornado Warning | FGZ | Coconino | 31 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.